Recently, there has been a lot of attention in the media about the overuse of antibiotics and their associated negative side effects.
In some cases, this is justified because antibiotics can affect the composition and function of the human gut microbiota, usually through a loss of bacterial diversity that may lead to dysbiosis.
While oftentimes these compositional changes only last for the short-term, sometimes they can last a year or longer.
However, it is important to keep in mind that these effects are hard to quantify and predict, making it difficult to generalize outcomes. Specifically, research has shown significant differences between people taking the same antibiotic at the same dosage, and even in the same person taking the same course at different times.
This unpredictability is due to the fact that many different factors influence how an antibiotic will affect an individual’s microbiome, including but not limited to:
– route of administration (IV or oral)
– changes in diet and lifestyle
– other medications being taken
– other conditions
Considering all of the variables that can influence the effects of an antibiotic, it is difficult to predict how it will affect each person’s microbiome. But fear not, because while overuse of antibiotics is common, there are times when a course of antibiotic therapy is necessary and prescribed.
So, does this mean that a disruption in microbial diversity is inevitable if you have to take antibiotics? Not necessarily.
By taking probiotics and synbiotics during the course of treatment and after, you can help avoid dysbiosis and rebalance microbial diversity.
In fact, studies have shown that probiotics help to offset antibiotic-associated diarrhea. Most studies conducted thus far have used a probiotic containing the lactic acid–producing bacteria such as Lactobacillus rhamnosus, or L casei, with few exceptions.
Needless to say, future studies will need to more clearly identify specific strains for different antibiotic treatments, but the good news is there does not appear to be any major safety concerns with the use of probiotics [2,3].
So next time you have prescribed an antibiotic, don’t consider it a guarantee for dysbiosis.
Speak to your healthcare practitioner about the possibility of consuming lactic-acid containing probiotics (either from foods or supplements) during and after the course of your treatment to help mitigate any negative side effects associated with the antibiotic.
In addition, try to continue to consume a healthy, vegetable-based diet and maintain your exercise regimen to help maintain a healthy microbial balance.
Mikkelsen KH., Allin KH., Knop, FK. Effect of antibiotics on gut microbiota, glucose metabolism and body weight regulation: a review of the literature. Diabetes Obes Metab. 2016;18: 444–453. doi:10.1111/dom.12637
Hempel S, Newberry SN, Maher AR, et al. Probiotics for the prevention and treatment of antibiotic-associated diarrhea: a systematic review and meta-analysis. JAMA 2012; 307(18):1959-1969.
Jafarnejad S, Shab-Bidar S, Speakman JR, et al. Probiotics reduce the risk of antibiotic-associated diarrhea in adults (18-64 years) but not the elderly (>65 years): a meta-analysis. Nutr Clin Pract 2016;31(4):502